Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 285, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2001, 11:21 PM CDT for Kearny County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 25, 2001, 11:21 PM CDT (04:21 UTC)
- Expired
- Jul 25, 2001, 11:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2480 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
659 WUUS53 KDDC 260421 SVRDDC KSC093-260445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1121 PM CDT WED JUL 25 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 1145 PM CDT * AT 1121 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF DEERFIELD...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL KEARNY COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, DAMAGING WIND GREATER THAN 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3785 10128 3785 10110 3826 10111 3824 10129 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:00 PM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, Jul 25, 3:00 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT WED JUL 25 2001 ...PROBLEMS AGAIN TODAY ARE TEMPERATURES AND TIMING/LOCATION OF CONVECTION... THE 12Z ANALYSIS PACKAGE SHOWED THE MAIN UPPER LEVEL WAVE TRAIN ACROSS THE NORTHERN TIER OF STATES FROM VANCOUVER ISLAND EAST THROUGH MAINE. A NUMBER OF WAVES WERE MOVING EAST IN THE PATTERN WITH THE STRONGEST CURRENTLY MOVING INTO THE DAKOTAS. A CLOSED UPPER LOW WAS LOCATED OVER SOUTHERN CALIFORNIA WHILE THE UPPER LEVEL RIDGE OVER THE SOUTHERN AND CENTRAL CONUS SHOWED ANOTHER DAY OF HEIGHTS A LITTLE LOWER THAN THOSE OF THE PREVIOUS DAY. THE SOUTHWEST MONSOONAL MOISTURE PLUME CONTINUED NORTHWARD AROUND THE WEST SIDE OF THE UPPER RIDGE FROM OLD MEXICO INTO COLORADO THOUGH SATELLITE IMAGERY INDICATED THAT SOME OF THIS MOISTURE IS NOW BEING DRAWN BACK TO THE WEST BY THE CLOSED LOW OVER THE SOUTHWEST. LAST NIGHTS MCS WHICH TRACKED EAST ALONG THE KANSAS NEBRASKA BORDER IS CURRENTLY WEAKENING OVER IOWA AS IT BECOMES CUT OFF FROM THE MOIST LOW LEVEL INFLOW BY THE CONVECTIVE COMPLEX OVER MISSOURI. THERMAL ANALYSIS AT H8 AND SURFACE POTENTIAL TEMPERATURE ANALYSIS INDICATE A CONVECTIVE OUTFLOW REINFORCED FRONT FROM SOUTHWEST MISSOURI WESTWARD ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS TO SOUTH OF DDC AND GCK. IT THEN EXTENDS WESTWARD AND NORTHWESTWARD INTO COLORADO. THE MORNING DDC SOUNDING SHOWED A FRONTAL INVERSION JUST OFF THE SURFACE WITH THIS FEATURE AND THE DDC 88D VWP CURRENTLY SHOWS THE COOLER AIR SLOWLY DEEPENING OVER SOUTHWEST KANSAS AS THE SURFACE WIND TURNS MORE NORTHEAST IN RESPONSE TO WARM AIR CYCLOGENESIS OVER SOUTH CENTRAL KANSAS. INTERESTINGLY, THE DDC 88D WAS OBSERVING AN UNDULAR BORE ALONG THE TOP OF THE FRONTAL INVERSION NEAR GCK AT 17Z. MODIFYING THE MORNING DDC SOUNDING FOR EXPECTED AFTERNOON HIGHS ALONG AND SOUTH OF THE BOUNDARY YIELDS NEARLY 4500 J/KG OF UNCAPPED B+ BUT ONLY VERY WEAK SHEAR AND PRECIPITABLE WATER FIELDS INDICATE AROUND 1.5 INCHES AVAILABLE. ONCE AGAIN THE MODEL INITIALIZATIONS APPEAR TO BE DOING RELATIVELY WELL WITH THEIR MASS FIELDS ON THE SYNOPTIC SCALE, BUT STRUGGLING WITH CONVECTIVE FEEDBACK. CHANGES MADE YESTERDAY IN THE ETA 3DVAR, OBSERVED PRECIPITATION ASSIMILATION, AND LAND-SURFACE PHYSICS MAY HAVE HELPED. THE ETA APPEARS TO HAVE HAD THE BEST BOUNDARY LAYER FORECAST YESTERDAY AND IT LOOKS THE MOST PLAUSIBLE OF THE MODELS AGAIN TODAY IN KEEPING THE SURFACE BOUNDARY FARTHER SOUTH WITH TIME THAN THE NGM OR AVN. IT ALSO APPEARS TO BE DOING BETTER AT THE 6 HOUR PRECIPITATION. THE RUC40 ALSO APPEARS QUITE REASONABLE AND WILL FOLLOW THE TREND OF THESE TWO MODELS FOR THE FORECAST. FOR TONIGHT WILL LOOK FOR CONVECTION TO DEVELOP FIRST WITH THE CONVECTIVELY INDUCED WAVE MOVING OUT OF COLORADO FROM SOUTHWEST TO NORTHEAST ACROSS MY ZONES WITH THE BEST CHANCE FOR MEASURABLE PRECIPITATION IN MY NORTHERN ZONES EARLY. LATER ON MORE CONVECTION SHOULD DEVELOP ALONG THE SURFACE BOUNDARY ALONG AND SOUTH OF THE KANSAS OKLAHOMA BORDER AND CURVING NORTHWEST INTO COLORADO. THE STRENGTHENING UPSLOPE FLOW IN THE BOUNDARY LAYER SUGGESTS THAT AN MCS SHOULD FORM IN CENTRAL COLORADO LATER TONIGHT AND THEN WORK ITS WAY SOUTHEAST ALONG THE LOW LEVEL BAROCLINIC ZONE. TIMING IS DIFFICULT BUT WILL GUESS THAT MY CENTRAL ZONES WILL SEE LITTLE PRECIPITATION UNTIL MORNING. AS THE MCS TRAVERSES SOUTHWEST KANSAS THURSDAY, MOST AREAS WILL MEASURE SIGNIFICANT PRECIPITATION WITH SOME LOCALLY HEAVY RAINS POSSIBLE. THIS SYSTEM SHOULD REINFORCE THE SURFACE BOUNDARY AGAIN WITH COLD OUTFLOW. THINGS ARE LESS CLEAR CUT FOR TOMORROW NIGHT. THE MODEL SYNOPTIC SCALE FORECASTS AGREE ON LIFTING THE CLOSED LOW OUT OF THE DESERT SOUTHWEST AND CATCHING IT UP IN THE FLOW DURING THE DAY TOMORROW. AS THIS FEATURE MOVES OUT OF THE ROCKIES INTO THE CENTRAL PLAINS ON THURSDAY NIGHT, IT WILL PRODUCE A DEEPENING LEE CYCLONE THUS THE STRENGTHENING BOUNDARY LAYER SOUTHERLY FLOW IN THE SOUTHERN PLAINS WILL ENCOUNTER THE OUTFLOW REINFORCED SURFACE BOUNDARY BY THURSDAY EVENING OVER THE CENTRAL HIGH PLAINS. OF THE MODEL FORECASTS, ONLY THE ETA/MESOETA AND THE RUC40 KEEP THE SURFACE BOUNDARY FAR ENOUGH SOUTH TO PRODUCE CONVECTION OVER MY ZONES WITH THIS FEATURE SO WILL GO WITH LARGER POPS THAN THE FWC AND MAV MOS AS A NEW MCS DEVELOPS SOMEWHERE OVER THE CENTRAL HIGH PLAINS AND AT LEAST PART OF IT MOVES THROUGH MY ZONES. LATER SHIFTS WILL HAVE TO WORRY ABOUT POSSIBLE FLASH FLOOD WATCHES FOR LATE THURSDAY NIGHT INTO FRIDAY WITH THIS FEATURE. FOR TEMPERATURES, WILL STAY CLOSER TO THE COOLER AVN MOS FOR THE REASONS STATED ABOVE ABOUT THE FRONTAL POSITION. EXTENDED DISCUSSION... MODEL SOLUTIONS CONTINUE TO TREND TOWARD A MORE AMPLIFIED PATTERN AS UPPER TROF NOW ENTERING GULF OF ALASKA DEEPENS OVER THE WESTERN CONUS DURING THE WEEKEND AND THE UPPER RIDGE REGAINS CONTROL OF THE CENTRAL PLAINS BY THE BEGINNING OF THE WEEK. FAVORING THE MORE AMPLIFIED SOLUTIONS, SHOULD SEE THE FRONT SURGE NORTH A BIT FASTER AND END THE PRECIPITATION CHANCES EARLIER THAN THE PREVIOUS FORECAST. THROUGH SUNDAY HOWEVER, AS THE FRONT LINGERS AND WITH UPPER DISTURBANCES PERHAPS STILL CROSSING THE HIGH PLAINS, THE THREAT FOR THUNDERSTORMS MAINLY IN THE 22Z-15Z TIME FRAME WILL PERSIST AND KEEP HIGHS AT TO BELOW NORMAL. DEPENDING ON JUST WHERE THE UPPER HIGH CENTERS ITSELF, A SOMEWHAT SOUTHWESTERLY FLOW MAY DEVELOP EARLY NEXT WEEK AND IT IS CONCEIVABLE THAT SOME MID LEVEL MOISTURE AND WEEK DISTURBANCES MAY TRY TO WORK THEIR WAY BACK OVER THE REGION BUT WILL PLAY FOR SUBSIDENCE TO PREVAIL OVERALL ALONG WITH HOT TEMPERATURES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/086 069/086 065 4+6 GCK 067/084 067/088 067 4+6 EHA 068/089 067/089 067 8+6 LBL 069/088 068/089 068 8+6 HYS 069/078 068/083 068 866 P28 074/094 074/092 072 6+6 .DDC...NONE. JOHNSON/POAGE
In the hours before
Local storm report, Jul 25, 10:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
1012 PM CDT WED JUL 25 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 3NE HARDTNER KS WIND DAMAGE
07/25/01 BARBER A POLE BARN, 40 FT BY A POLE BARN, ROUGHLY 40 FT
30 FT, WAS BLOWN O9NTO
THE HIGHWAY. REPORTED BY
LAW ENFORCEMENT.
MB/JF/FKNearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.